MAUDE Adverse Event Report: ALPHATEC SPINE, INC INSIGNIA; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

ALPHATEC SPINE, INC INSIGNIA; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 336-0234;236-1-14014
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned implants are currently being evaluated.A follow-up report with the results of the investigation will be submitted upon completion.
 
Event or Problem Description
A patient underwent a 3-level anterior cervical discectomy and fusion procedure.Original surgery date is unknown.Around 6-months postoperatively, a radiograph image revealed a screw back out.A revision surgery was performed on (b)(6) 2023.
 
Additional Manufacturer Narrative
Corrected data: a1.(b)(6) additional information: d4.Model# 236-1-24014 lot# re44902 ud#: (b)(4).H6.Investigation findings: 3243 investigation conclusion: 22, 4307 h10.The explanted plate and qty 6 screws were returned for evaluation.Review of the device history record indicates qty (b)(4) of pn 336-0234 ln sm158180 were manufactured to drawing rev b.There were no manufacturing or processing-related irregularities.They were found to be properly manufactured and released in accordance with design specifications.The device has been in the field since august 2022.Review of the device history records indicates qty (b)(4) of pn 236-1-24014 ln re44902 to drawing revision b.There were no manufacturing or processing-related irregularities.They were found to be properly manufactured and released in accordance with design specifications.The device has been in the field since june 2022.Review of the device history records indicates qty (b)(4) of pn 236-1-24014 ln 8857213 to drawing revision b.There were no manufacturing or processing-related irregularities.They were found to be properly manufactured and released in accordance with design specifications.The device has been in the field since october 10/2021.Review of explanted plate confirms that the blocker component at one distal level of the 2-level plate is fractured at both blocker wings.The surgeon reported that during the revision all blockers remained in the locked position, but one of the blocker wings had fractured.It is evident that the fractured blocker at this distal level experienced significant post-operative loads.Examination of the plate shows plastic deformation around the distal screw pockets, indicating significant post-operative loads between the plate and screws.Similarly, examination of the explanted screws shows witness marks and deformed regions that suggest point loading of the screw against the blocker, plate, and possibly the interbody cages.Labeling review: "warnings/cautions/precautions: -without solid bone fusion, this device cannot be expected to support the cervical spine indefinitely and may fail due to bone-metal interface, metal, or bone failure.-based on the fatigue testing results, the physician/surgeon should consider the levels of implantation, patient weight, patient activity level, compliance of the patient, and other patient conditions which may have an impact on the performance and results of this system.No spinal implant can withstand body loads for an indefinite period of time without the support of bone.In the event that successful fusion is not achieved; bending, breakage, loosening, migration and/or disassembly of the device will occur.-potential risks identified with the use of this device, which may require additional surgery, include device component fracture, loss of fixation, non-union, fracture of the vertebrae, and necrosis of bone, neurological injury and vascular or visceral injury." "possible adverse effects: the following complications and adverse reactions have been shown to occur with the use of similar spinal instrumentation.These effects and any other known by the surgeon should be discussed with the patient preoperatively.- initial or delayed loosening, disassembly, bending, dislocation and/or breakage of device components." "postoperative management: the patient should have a complete understanding of and compliance with the purpose and limitations of the implant devices.The surgeon should instruct the patient on how to compensate for any loss in range of spinal motion due to bone fusion.-additional or revision surgery may be necessary to correct an adverse effect.-the surgeon should instruct the patient regarding amount and time frame after surgery of any weight bearing activity.The increased risk of bending, dislocation, and /or breakage of the implant devices, as well as an undesired surgical result are consequences of any type of early or excessive weight bearing, vibration motion, fall, jolts or other movements preventing proper healing and/or fusion development.".

Brand Name
INSIGNIA
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
ALPHATEC SPINE, INC
1950 camino vida roble
carlsbad CA 92008
Manufacturer (Section G)
ALPHATEC SPINE, INC.
1950 camino vida roble
carlsbad CA 92008
Manufacturer Contact
wesley channell
1950 camino vida roble
carlsbad, CA 92008
9014283693
MDR Report Key17311356
Report Number2027467-2023-00040
Device Sequence Number17957315
Product Code KWQ
UDI-Device Identifier00190376329314
UDI-Public(01)00190376423487;(01)00190376329314
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K213443
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number336-0234;236-1-14014
Device Catalogue Number336-0234;236-1-14014
Device Lot NumberSM158180;8857213
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/21/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2023
Supplement Date Received by Manufacturer06/15/2023
Initial Report FDA Received Date07/12/2023
Supplement Report FDA Received Date08/31/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown